The \((P,Q)\)-(skew)symmetric extremal rank solutions to a system of quaternion matrix equations. (English) Zbl 1222.15022

The paper deals with extremal rank solutions to a system of quaternion matrix equations.
\(H^{m \times n}\) denotes the set of \(m \times n\) matrices over the real quaternion algebra
\[ H=\{a_0+a_1i+a_2j+a_3k \;: \;i^2=j^2=k^2=ijk=-1 \;\text{and} \;a_0,a_1,a_2,a_3 \;\text{are real numbers} \}. \]
A matrix \(A \in H^{m \times n}\) is called \((P,Q)\)-symmetric (or \((P,Q)\)-skewsymmetric) if \(A=PAQ\) (or \(A=-PAQ\)), where \(P \in H^{m \times m}\) and \(Q \in H^{n \times n}\) are involution matrices. Consider the system of matrix equations over \(H\) \[ AX=B, \;XC=D. \tag{*} \]
In this work, the authors analyze the \((P,Q)\)-(skew)symmetric maximal and minimal rank solutions of this system. They obtain necessary and sufficient conditions for the existence of \((P,Q)\)-symmetric and \((P,Q)\)-skewsymmetric solutions to the above system and give the expressions of such solutions when the solvability conditions are satisfied.
The authors also establish formulas of maximal and minimal ranks of \((P,Q)\)-symmetric and \((P,Q)\)-skewsymmetric solutions of (*) and derive the expressions of \((P,Q)\)-(skew)symmetric maximal and minimal rank solutions of (*).
Finally, the authors present a numerical example that confirms the theoretical results obtained.


15A24 Matrix equations and identities
15B33 Matrices over special rings (quaternions, finite fields, etc.)
15A09 Theory of matrix inversion and generalized inverses
Full Text: DOI


[1] Hungerford, T. W., Algebra (1980), Spring-Verlag New York Inc. · Zbl 0442.00002
[2] Zhang, F., Quaternions and matrices of quaternions, Linear Algebra Appl., 251, 21-57 (1997) · Zbl 0873.15008
[3] De Leo, S.; Scolarici, G., Right eigenvalue equation in quaternionic quantum mechanics, J. Phys. A, 33, 2971-2995 (2000) · Zbl 0954.81008
[4] Sangwine, S. J.; Ell, T. A.; Moxey, C. E., Vector phase correlation, Electron. Lett., 37, 25, 1513-1515 (2001)
[5] Farenick, D. R.; Pidkowich, B. A.F., The spectral theorem in quaternions, Linear Algebra Appl., 371, 75-102 (2003) · Zbl 1030.15015
[6] Moxey, C. E.; Sangwine, S. J.; Ell, T. A., Hypercomplex correlation techniques for vector images, IEEE Trans. Signal Process., 51, 7, 1177-1199 (2003), Spain · Zbl 1369.94032
[8] LE Bihan, N.; Mars, J., Singular value decomposition of matrices of quaternions: a new tool for vector-sensor signal processing, Signal Process., 84, 7, 1177-1199 (2004) · Zbl 1154.94331
[9] Sangwine, S. J.; Bihan, N. L., Quaternion singular value decomposition based on bidiagonalization to a real or complex matrix using quaternion householder transformations, Appl. Math. Comput., 182, 1, 727-738 (2006) · Zbl 1109.65037
[10] Chen, H. C.; Sameh, A., Numerical linear algebra algorithms on the cedar system, (Noor, A. K., Parallel Computations and Their Impact on Mechanics, vol. 86 (1987), The American Society of Mechanical Engineers, AMD), 101-125
[12] Chen, H. C., Generalized reflexive matrices: special properties and application, SIAM J. Matrix Anal. Appl., 19, 140-153 (1998) · Zbl 0910.15005
[13] Trench, W. F., Minimization problems for \((R,S)\)-symmetric and \((R,S)\)-skew symmetric matrices, Linear Algebra Appl., 389, 23-31 (2004) · Zbl 1059.15019
[14] Mitra, S. K., Fixed rank solutions of linear matrix equations, Sankhya Ser. A, 35, 387-392 (1972) · Zbl 0261.15008
[15] Mitra, S. K., The matrix equations \(AX =C, XB =D\), Linear Algebra Appl., 59, 171-181 (1984) · Zbl 0543.15011
[16] Baksalary, J. K., Nonnegative definite and positive definite solutions to the matrix equation \(AXA^∗=B\), Linear Multilinear Algebra, 16, 133-139 (1984) · Zbl 0552.15009
[17] Uhlig, F., On the matrix equation \(AX =B\) with applications to the generators of controllability matrix, Linear Algebra Appl., 85, 203-209 (1987) · Zbl 0612.15006
[18] Mitra, S. K., A pair of simultaneous linear matrix equations \(A_1 XB_1=C_1, A_2 XB_2=C_2\) and a matrix programming problem, Linear Algebra Appl., 131, 107-123 (1990)
[19] Chu, D.; Chan, H. C.; Ho, D. W.C., Regularization of singular systems by derivative and proportional output feedback, SIAM J. Matrix Anal. Appl., 19, 21-38 (1998) · Zbl 0912.93027
[20] Chu, D.; Mehrmann, V.; Nichols, N. K., Minimum norm regularization of descriptor systems by mixed output feedback, Linear Algebra Appl., 296, 39-77 (1999) · Zbl 0959.93032
[21] Puntanen, S.; Styan, G. P.H., Two matrix-based proofs that the linear estimator Gy is the best linear unbiased estimator, J. Statist. Plan. Inference, 88, 173-179 (2000) · Zbl 0964.62054
[22] Qian, H.; Tian, Y., Partially superfluous observations, Econ. Theory, 22, 529-536 (2006) · Zbl 1125.62069
[23] Tian, Y.; Wiens, D. P., On equality and proportionality of ordinary least squares, weighted least squares and best linear unbiased estimators in the general linear model, Statist. Probab. Lett., 76, 1265-1272 (2006) · Zbl 1123.62038
[24] Wang, Q. W., Bisymmetric and centrosymmetric solutions to systems of real quaternion matrix equations, Comput. Math. Appl., 49/5-6, 641-650 (2005) · Zbl 1138.15003
[25] Wang, Q. W., The general solution to a system of real quaternion matrix equations, Comput. Math. Appl., 49/5-6, 665-675 (2005) · Zbl 1138.15004
[26] Qiu, Y.; Zhang, Z.; Lu, J., The matrix equations \(AX =B, CX =D\) with PX=sXP constraint, Appl. Math. Comput., 189, 1428-1434 (2007) · Zbl 1124.15009
[27] Li, F.; Hu, X.; Zhang, L., The generalized reflexive solution for a class of matrix equations \(( AX = B XC =D)\), Acta Math. Sci., 28B, 1, 185-193 (2008) · Zbl 1150.15006
[28] Xiao, Q. F.; Hu, X. Y.; Zhang, L., The symmetric minimal rank solution of the matrix equation \(AX =B\) and the optimal approximation, Electron. J. Linear Algebra, 18, 264-271 (2009) · Zbl 1171.65387
[29] Peng, Z.-Y.; Hu, X. Y., The reflexive and anti-reflexive solutions of matrix equation \(AX =B\), Linear Algebra Appl., 375, 147-155 (2003) · Zbl 1050.15016
[30] Trench, W. F., Inverse eigenproblems and associated approximation problems for matrices with generalized symmetry or skew symmetry, Linear Algebra Appl., 380, 199-211 (2004) · Zbl 1087.15013
[31] Wang, Q. W.; Chang, H. X.; Lin, C. Y., \(P\)-(skew)symmetric common solutions to a pair of quaternion matrix equations, Appl. Math. Comput., 195, 721-732 (2008) · Zbl 1149.15011
[32] Wang, Q. W.; Wu, Z. C.; Lin, C. Y., Extremal ranks of a quaternion matrix expression subject to consistent systems of quaternion matrix equations with applications, Appl. Math. Comput., 182, 2, 1755-1764 (2006) · Zbl 1108.15014
[33] Tian, Y.; Cheng, S., The maximal and minimal ranks of \(A\)−BXC with applications, New York J. Math., 9, 345-362 (2003) · Zbl 1036.15004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.